Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Feeling swelling in arm after Intravenous injection. Should I be concerned for blood clots?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
My husband just got out of the hospital. Where he had an IV his arm is slightly swollen and feels like there is a
lump. I am concerned about blood clots. He had saline and the day before he left the hospital they pushed iron along with the saline.
Posted Sun, 3 Mar 2013 in Vaccinations
Answered by Dr. Praveen Rodrigues 1 hour later
Hi there.
Please do not worry. Post I.V. (intravenous) injections, this is a common occurence. Assuming there is no cut on the outside, please apply (dont rub) a local heparin based cream 2-3 times a day eg Thrombophobe or Dolobene gel (some trade names)& this will surely help reduce it. Note there may be an underlying hematoma that will resolve with some residual pigmentation in the area & will change colour but resolve over the subsequent days or week.
The blood clot if any will be tiny & resolve with the use of this cream/gel & one need not worry about anything major. If in 24-48 hrs, he continues to experience pain or the swelling increases over the next 24 hrs, then please take him to the ER. If not, relax, these things settle down with time & all will be well. Cheers.
Do please close this query & if time permits, hoping we have managed to allay your fears, please do rate us favourably. Godspeed & wish you continued good health.
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor